Alert archive / Minnesota / Small Craft Advisories in 2021

Small Craft Advisory 15, NWS Duluth, MN

March 31, 2021

NWS Duluth, MN issued this small craft advisory at Mar 31, 2021, 9:37 AM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 31, 2021, 9:37 AM CDT (14:37 UTC)
Expired
Mar 31, 2021, 7:00 PM CDT
In force
9 hr
Issued by
NWS Duluth, MN

The text

As transmitted.

468 
WHUS73 KDLH 311437
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
937 AM CDT Wed Mar 31 2021

LSZ146-147-010000-
/O.NEW.KDLH.SC.Y.0015.210331T1437Z-210401T0000Z/
Port Wing to Sand Island WI-Sand Island to Bayfield WI-
937 AM CDT Wed Mar 31 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...Northwest winds 10 to 20 kt and waves 2 to 4 ft. Freezing
  spray also possible.

* WHERE...Port Wing to Sand Island WI and Sand Island to 
  Bayfield WI.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

LSZ150-010000-
/O.EXT.KDLH.SC.Y.0014.000000T0000Z-210401T0000Z/
Outer Apostle Islands Beyond 5 NM from Mainland-
937 AM CDT Wed Mar 31 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

* WHAT...Northwest winds 15 to 20 kt and waves 3 to 5 ft. Freezing
  spray also possible.

* WHERE...Outer Apostle Islands Beyond 5 NM from Mainland.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

PA
2 follow-up statements
430 
WHUS73 KDLH 312046
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
346 PM CDT Wed Mar 31 2021

LSZ146-147-010000-
/O.CON.KDLH.SC.Y.0015.000000T0000Z-210401T0000Z/
Port Wing to Sand Island WI-Sand Island to Bayfield WI-
346 PM CDT Wed Mar 31 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

* WHAT...Northwest winds 10 to 15 kt and waves 2 to 4 ft. 
  Freezing spray also possible.

* WHERE...Port Wing to Sand Island WI and Sand Island to 
  Bayfield WI.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

LSZ150-010000-
/O.CON.KDLH.SC.Y.0014.000000T0000Z-210401T0000Z/
Outer Apostle Islands Beyond 5 NM from Mainland-
346 PM CDT Wed Mar 31 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

* WHAT...Northwest winds 10 to 20 kt and waves 2 to 4 ft. 
  Freezing spray also possible.

* WHERE...Outer Apostle Islands Beyond 5 NM from Mainland.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

PA
096 
WHUS73 KDLH 312358
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
658 PM CDT Wed Mar 31 2021

LSZ146-147-010100-
/O.EXP.KDLH.SC.Y.0015.000000T0000Z-210401T0000Z/
Port Wing to Sand Island WI-Sand Island to Bayfield WI-
658 PM CDT Wed Mar 31 2021

...SMALL CRAFT ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

$$

LSZ150-010100-
/O.EXP.KDLH.SC.Y.0014.000000T0000Z-210401T0000Z/
Outer Apostle Islands Beyond 5 NM from Mainland-
658 PM CDT Wed Mar 31 2021

...SMALL CRAFT ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this small craft advisory went out at Mar 31, 7:33 AM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Mar 31, 7:33 AM CDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
733 AM CDT Wed Mar 31 2021

.UPDATE...
Issued at 733 AM CDT Wed Mar 31 2021

Surface observations this morning are showing a greater coverage of
snow in the Arrowhead than previously expected. Isolated snow
showers has been added to the forecast for portions of St. Louis,
Lake, and Cook Counties to account for this change. Accumulations in
the Arrowhead are expected to primarily be a dusting. However, a few
isolated areas in northern St. Louis and Cook Counties may see a
couple tenths of an inch of snow this morning.

&&

.DISCUSSION...(Today through Tuesday)
Issued at 412 AM CDT Wed Mar 31 2021

Summary: Scattered snow showers are expected this morning across
much of the area. Snow accumulations will be light, with most
locations only seeing a dusting. High pressure moves in tonight,
leading to clear skies. Quiet weather is expected to continue for
the remainder of the week and into the weekend. Temps will gradually
warm over the next few days, with highs in the 60s across much of
the area this weekend. The next chance for rain doesn't arrive until
early next week.

Cyclonic northwest flow this morning has been leading to scattered
snow showers across the CWA. Expect these showers to dissipate later
this morning, as drier air moves into the area from the west.
Accumulating snow will mainly be limited to a dusting, given the
scattered structure of these showers and limited QPF. Highest
snowfall amounts are likely to be in portions of NW WI, where lake
enhancement is possible. Delta-Ts around Iron County are favorable
for lake effect development, with a difference of around 18 degrees
between 850mb and the lake surface. Even with the addition of lake
effect, accumulations in NW WI are still only likely to be a few
tenths of an inch. This is due to the low levels drying out this
afternoon.

High pressure will build over the CWA late this afternoon and
evening as a longwave ridge moves into the central CONUS. This will
lead to skies clearing out tonight and remaining clear tomorrow. In
addition, high temps tomorrow will increase to the low 40s, which is
close to average for this time of year. On Friday, southerly winds
are likely to become gusty as the pressure gradient tightens ahead
of an approaching shortwave. This shortwave is unlikely to produce
precip, but will lead to an increase in cloud cover for Friday
afternoon and evening. Following Friday's shortwave, another ridge
will develop over the CWA for the weekend. This will lead to very
warm temps, with many locations reaching the 60s. The exception will
be in the Arrowhead, where Lake Superior will modulate the amount of
warm air advection by 5-10 degrees. Our next chance for precip
doesn't arrive until early next week. Low pressure moving into the
area may bring showers and thunderstorms on Monday and Tuesday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 650 AM CDT Wed Mar 31 2021

Lingering MVFR cigs will impact all terminals except BRD for
portions of this morning and early afternoon. Otherwise, expect VFR
conditions with clearing skies throughout the remainder of the
period. Gusty northwest winds will ease this evening and become
light and variable overnight as high pressure builds.

&&

.MARINE...
Issued at 412 AM CDT Wed Mar 31 2021

Breezy northwest flow this morning is expected to ease this
afternoon and evening as the pressure gradient loosens. A Small
Craft Advisory remains in effect until 8 AM for all zones excluding
the outer Apostle Islands. The Small Craft Advisory in the outer
Apostle Islands is set to expire at noon today. High pressure builds
over the area tonight and will dominate the weather pattern heading
into Thursday. Expect skies to clear tonight and remain clear
tomorrow. Winds tomorrow will be around 5 to 10 knots and shift to
the south. Along the North Shore winds will be slightly stronger,
around 10 to 15 knots. Waves of of 2 to 4 feet along the South Shore
this morning will subside to 2 feet or less this afternoon. Expect
waves of 2 feet or less across the area tonight and tomorrow.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  28  15  39  26 /   0   0   0   0
INL  29   9  46  26 /   0   0   0   0
BRD  32  17  44  30 /   0   0   0   0
HYR  31  12  41  22 /   0   0   0   0
ASX  29  17  39  24 /  10  10   0   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory until 8 AM CDT this morning for LSZ121-
     140>148.

     Small Craft Advisory until noon CDT today for LSZ150.

&&

UPDATE...Unruh/JTS
DISCUSSION...Unruh/JTS
AVIATION...Unruh/JTS
MARINE...Unruh/JTS
Hazardous weather outlook, Mar 31, 3:34 AM CDT, 6 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
334 AM CDT Wed Mar 31 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-010845-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
334 AM CDT Wed Mar 31 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

For the month of March we are actively recruiting for CoCoRaHS,
the Community Collaborative Rain, Hail, and Snow network. If you
would like to volunteer to become a regular reporter of rain hail
and snow, please visit https://www.cocorahs.org for more
information.

LSZ121-140>148-150-010845-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
334 AM CDT Wed Mar 31 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Today and Tonight

Gusty northwest winds will continue this morning before weakening.
A Small Craft Advisory remains in effect through 8 AM this
morning across all of the western Lake Superior nearshore waters
but continuing until noon today for the newly added Outer Apostle
Islands zone.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

JTS

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 9:58 PM CDTSmall Craft AdvisoryDLH21 hr

Nearby

Small Craft Advisories in Minnesota, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.